MAUDE Adverse Event Report: RICHARD WOLF GMBH ERAGON MODULAR; HANDLE PISTOL SHAPED MONO

RICHARD WOLF GMBH ERAGON MODULAR; HANDLE PISTOL SHAPED MONO
Model Number 83930074
Medical Device Problem Codes Deformation Due to Compressive Stress (2889); Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
Richard wolf gmbh reference: (b)(4).Richard wolf gmbh in (b)(4) (manufacturer) was informed about the following: description of incident/claim: the respective 5mm grasping forceps was applicated during a thorascopical resection.After grasping of lungs tissue with activated lock the lock could not be deactivated again.As a consequence the tissue in the jaws had to be cut out, so the forceps could recovered again.The treatment could be completed without any significant delay.The patient's consequence was described as "good".Due to the patient injury and a potential serious incident if the case would reoccur, the case is determined as reportable.This case was reported by the user to the german authorities.Rwgmbh mdr awareness date: 10-oct--2022.
 
Additional Manufacturer Narrative
The 83930074 handle pistol shaped mono has been in the programme since 05/04/2011.The handle with the batch number: 1174853 was booked on 07/03/2012 with a total quantity of 180 pieces on the new goods stock.According to the production record, no indications of product or production defects are apparent.So far, no further complaint is known for the batch: 1174853.The complained forceps system, consisting of the following components, was returned in its original condition, including the tissue cut out, and was inspected in the technical department: 83930074 handle pistol shaped mono, lot: 1174853, 8393933 shaft tube insulated ø 5mm sl 330mm, lot: 1513314, 8393181 gripper inner part ø 5mm, lot: 1243262.No obvious damage to the forceps was identified.However, the latch lever, which grips into the serrations of the movable handle leg, showed inward bending, resulting in increased tension within the latch mechanism.Furthermore, the two handle legs were pressed together as far as they would go during gripping of the tissue, which generates additional high tension.The strong compression leads to a significant amount of friction in the latching unit, making it correspondingly more difficult to release the handle again.However, this effect is always the case with such a latching mechanism and does not represent a defect.In general, however, such a high force application is not necessary for gripping tissue.In summary, it can be said that the error pattern could be reproduced and traced back to the above-mentioned findings.On the one hand, the bent latch lever led to a preload and, on the other hand, this preload was additionally increased by the strong compression of the handle legs.The complaints database was evaluated in the period 01/01/2019 - 10/10/2022 for the type 83930074 handgrip pistol mono.During this period, a total of (b)(4) handles were sold, while at the same time (b)(4) complaints were noted.One of these cases has a similar defect pattern and was reported to the bfarm in 2020, concerning the same customer as in this case.For proper handling, the following application notes can be found in the associated instructions for use ga-s027 / en / 2019-11 v10.0 / pk19-9850 /: 5 intended use.The products are used for endoscopically controlled manipulation and dissection of soft tissue sections and organs, for grasping suture material and needles, as well as for coagulation and hemostasis.Use on the central circulatory or nervous system is excluded.10 use.Warning: the products have only limited strength! excessive force will cause damage, impair the function and therefore endanger the patient.Immediately before and after use, check the products for damage, loose parts and completeness.Make sure that no missing instrument parts remain in the patient.Do not use products which are damaged or incomplete or have loose parts.10.5 general notes and instructions for use.Warning: danger of injury.When inserting and retracting instruments with the jaw section open.Unintentional tissue damage, damage to the distal end of the trocar sleeve / endoscope, and to the jaw section is possible.Only insert and retract instruments with the jaw section closed and under visual control.Note: increasing the pressure force on the movable handle arm (3.2) reduces the rotatability of the rotatable wheel (2.2).11 checks.Warning: injuries by damaged or incomplete products! injuries of the patient, user and others are possible.Do not use the products if they are damaged, incomplete or have loose parts.Run through the checks before and after each use.11.3 function check.1.Check the opening and closing of the jaw sections (1.1).2.Check the rotatability of the jaw section (1.1).Potential hazards were considered in risk assessment b1-211, rv00 (reusable rigid energetic tongs and scissors, eragon iia iib) with the appropriate extent of damage and probability of occurrence, and were assigned an acceptable risk rating.This assessment is still valid even considering the current case.In conclusion, it can be stated that the pre-damage found in the sense of the bending at the latch plate and the excessive force applied when gripping the tissue meant that the forceps could no longer be opened.These errors could have been prevented if the instructions for use had been followed.The evaluation of the production logs and the complaints does not reveal any abnormalities, so that no measures are considered necessary at the present time.

Brand Name
ERAGON MODULAR
Common Device Name
HANDLE PISTOL SHAPED MONO
Manufacturer (Section D)
RICHARD WOLF GMBH
pforzheimer strasse 32
d-75438 knittlingen, germany
GM 
Manufacturer (Section G)
RICHARD WOLF GMBH
pforzheimer strasse 32
75438, knittlingen, germany
GM  
Manufacturer Contact
philipp schmidt
pforzheimer strasse 32
75438 knittlingen, germany 
GM  
MDR Report Key16005306
Report Number9611102-2022-00060
Device Sequence Number6577882
Product Code GCJ
UDI-Device Identifier04055207026625
UDI-Public04055207026625
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K935270
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number83930074
Device Catalogue Number83930074
Device Lot Number1174853
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2022
Initial Report FDA Received Date12/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/03/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8393181 GRIPPER INNER PART Ø 5MM; 8393933 SHAFT TUBE INSULATED Ø 5MM SL 330MM
Patient SexUnknown